Norman J. Pullman

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Norman J. Pullman
NationalityUnited States
Alma materSyracuse University
Known forNumber theory
Linear algebra
Tournament theory
Matrix theory
Scientific career
FieldsMathematics
InstitutionsMcGill University
ThesisOn the number of positive entries in the powers of a non-negative matrix [1] (1962)

Norman J. Pullman ((1931-03-31)March 31, 1931 – (1999-05-28)May 28, 1999) was a mathematician, professor of mathematics, and Doctor of Mathematics, who specialized in number theory, matrix theory, linear algebra, and theory of tournaments.[1][2][3]

Career[edit]

He earned an M.A. degree in mathematics from Harvard University, and in 1962, he was awarded the Doctorate degree of Mathematics from Syracuse University. [2]

From 1962 to 1965, he was professor of Mathematics at McGill University. And in 1965 he was awarded a postdoctoral fellowship at University of Alberta.[2]

In 1965 he started to work at the faculty of Queen's University, and held a professorship position since 1971.[2]

He lectured in professional meetings for the American Mathematical Society and the Australian Mathematical Society.

He was a Visiting Scholar for Curtin University of Technology in a great many occasions, and had a professional association with the institution.

During his career, he supervised mathematicians like Dominique de Caen, Rolf S. Rees, and Bill Jackson, among others.[2]

His research included contributions in matrix theory, linear algebra, and theory of tournaments.[2]

Academic publications[edit]

  • Leroy B. Beasley; Sylvia D. Monson; Norman J. Pullman (1999). "Linear operators that strongly preserve graphical properties of matrices – II". Discrete Mathematics. 195 (1–3): 53–66. doi:10.1016/S0012-365X(98)00164-2.
  • Stephen J. Kirkland; Norman J. Pullman (1996). "The polytope of generalized tournament matrices with a common integral score vector". Ars Combinatoria. 44.
  • S. D. Monson; N. J. Pullman; R. Rees (1995). "A survey of clique and biclique coverings and factorizations of (0; 1)-matrices".
  • N. J. Pullman (1995). "A bound on the exponent of a primitive matrix using Boolean rank". Linear Algebra and Its Applications. 217: 101–116. doi:10.1016/0024-3795(92)00003-5.
  • David A. Gregory; Norman Pullman; Stephen J. Kirkl (1994). "On the dimension of the algebra generated by a boolean matrix". Linear & Multilinear Algebra. 38 (1): 131–144. doi:10.1080/03081089508818346.
  • Leroy B. Beasley; Norman J. Pullman (1992). "Linear operators that strongly preserve graphical properties of matrices". Discrete Mathematics. 104 (2): 143–157. doi:10.1016/0012-365X(92)90329-E.
  • LeRoy Beasley; Norman Pullman (1992). "Linear operators that strongly preserve the index of imprimitivity". Linear & Multilinear Algebra. 31 (1): 267–283. doi:10.1080/03081089208818139.
  • Stephen Kirkland; Norman Pullman (1992). "Linear operators preserving invariants of nonbinary boolean matrices". Linear & Multilinear Algebra. 33 (3): 295–300. doi:10.1080/03081089308818200.
  • John Maybee; Norman Pullman (1990). "Tournament matrices and their generalizations, I". Linear & Multilinear Algebra. 28 (1): 57–70. doi:10.1080/03081089008818030.
  • L. Caccetta; N. J. Pullman (1990). "Regular graphs with prescribed chromatic number". Journal of Graph Theory. 14 (1): 65–71. doi:10.1002/jgt.3190140107.
  • Leroy Beasley; Norman Pullman (1990). "Linear operators strongly preserving digraphs whose maximum cycle length". Linear & Multilinear Algebra. 28 (1): 111–117. doi:10.1080/03081089008818035.
  • LeRoy B. Beasley; Norman J. Pullman (1989). "Linear operators that strongly preserve primitivity". Linear & Multilinear Algebra. 25 (3): 205–213. doi:10.1080/03081088908817942.
  • L. B. Beasley; N. J. Pullman (1988). "Semiring rank versus column rank".
  • K. F. Jones; J. R. Lundgren; N. J. Pullman; R. Rees (1988). "A note on the biclique covering numbers of Kn n Km and complete t-partite graphs".
  • Norman J. Pullman; Miriam Stanford (1988). "Singular (0,1) matrices with constant row and column sums". Linear Algebra and Its Applications. 106: 195–208. doi:10.1016/0024-3795(88)90028-6.
  • Norman J. Pullman (1987). "Review of incline algebra and applications, by Z-Q Cao, K.H. Kim, and F.W. Roush". Linear Algebra and Its Applications. 90 (1): 239–240. doi:10.1016/0024-3795(87)90316-8.
  • L. B. Beasley and; D. A. Gregory and; N. J. Pullman (1985). "Nonnegative rank-preserving operators". Linear Algebra and Its Applications. 65 (1–3): 207–223. doi:10.1016/0024-3795(85)90098-9.
  • L. B. Beasley and; N. J. Pullman (1984). "Boolean-rank-preserving operators and Boolean-rank-1 spaces". Linear Algebra and Its Applications. 59 (1): 55–77. doi:10.1016/0024-3795(84)90158-7.
  • L. Caccetta and; N. J. Pullman (1983). "On clique covering numbers of regular graphs". Ars Combinatoria.
  • N. J. Pullman and; H. Shank and; W. D. Wallis (1982). "Clique coverings of graphs V: maximal-clique partitions". Bulletin of the Australian Mathematical Society. 25 (03). doi:10.1017/S0004972700005414.
  • Pullman, Norman J. (1976). Matrix Theory and its Applications. M. Dekker. p. 240. ISBN 9780824764203.
  • Norman J. Pullman; N. Wormald (1983). "Regular graphs of prescribed odd girth". Utilitas Mathematica. 24.

References[edit]

  1. ^ a b Norman J. Pullman at the Mathematics Genealogy Project
  2. ^ a b c d e f Pullman, N.J.; Rees, R.S. (1993). Graphs, Matrices, and Designs: Festschrift in Honor of Norman J. Pullman. Lecture Notes in Pure and Applied Mathematics Series. CRC Press Inc. ISBN 9780824787905. LCCN lc92024370.
  3. ^ David A. Gregory; Stephen J. Kirkland (1999). "Norman J. Pullman (1931–1999)". The Bulletin of the International Linear Algebra Society. McGill University (23).